Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 23, 2005, 6:28 AM EST for Volusia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 6:28 AM EST (11:28 UTC)
- Expired
- Mar 23, 2005, 7:00 AM EST
- In force
- 32 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 4:50 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 11.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3086 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 22.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 231128 SVRMLB FLC127-231200- /O.NEW.KMLB.SV.W.0014.050323T1128Z-050323T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 628 AM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...PONCE INLET...DAYTONA BEACH * UNTIL 700 AM EST * AT 625 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PORT ORANGE...OR ABOUT OVER PORT ORANGE...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILBUR BY THE SEA...SOUTH DAYTONA AND 7 MILES SOUTHEAST OF DAYTONA BEACH BY 635 AM EST PONCE INLET BY 640 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 2913 8120 2896 8111 2914 8060 2934 8071 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:20 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 23, 5:20 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 520 AM EST WED MAR 23 2005 .DISCUSSION... ...HIGHER COVERAGE OF STORMS TODAY AND A FEW COULD BE SEVERE... TODAY-TONIGHT...LIKE YESTERDAY...THE MAJOR WX ELEMENTS ARE IN PLACE FOR WIDESPREAD RAIN EVENT: HI AMP H85-H50 S/WV TROF OVER THE WRN GOMEX...AN 80-90KT JET IN THE H30-H20 LYR...PLENTY OF UPSTREAM MOISTURE...AND STRONG LOW/MID LVL ISENTROPIC LIFT GENERATING A LARGE AREA OF ASCENDING H70 OMEGA. HOWEVER...UNLIKE YESTERDAY... THERE IS AN UPSTREAM TSTORM COMPLEX PUSHING ONSHORE OVER THE NW FL COAST...WHILE SCT SHRAS/ISOLD TSTORMS HAVE BEEN OCCURRING ACROSS THE NRN CWA THE ENTIRE EVENING. THIS FINAL ELEMENT SHOULD DELIVER A FAIR AMOUNT OF RAIN TO CWA... CURRENT TRAJECTORY OF THE COMPLEX INDICATES BEST RAIN CHANCES WILL BE FROM OSCEOLA/INDIAN RIVER COUNTIES NWD. WILL INCREASE POPS TO LIKELY. SLIGHTLY DRIER AIR INDICATED BY THE 00Z KTBW/KMFL SOUNDINGS WOULD SUGGEST LOWER PRECIP COVERAGE SWD UNTIL THE AIR MOISTENS UP A LITTLE MORE...WILL KEEP THE SRN THREE COUNTIES IN HI SCT PRECIP. STORM SYSTEM OVER THE MS RIVER VALLEY EMBEDDED IN A DEEP SWRLY FLOW AND WILL LIFT NE THROUGHOUT THE DAY. THIS WILL CRANK A COOL FRONT ACROSS THE GOMEX TOWARD FL TODAY...AND INTO THE S FL PENINSULA OVERNIGHT. THE FRONT IS EXPECTED TO STALL OVER THE S PENINSULA AS ITS PARENT STORM SYSTEM PULLS OFF THE MID ATLC COAST. THU...WEAK FRONT WILL HAVE PUSHED SOUTH AND EAST OF THE AREA WITH DRIER AND SLIGHTLY COOLER AIR ADVECTING IN BEHIND IT. HAVE MAINTAINED A DRY FORECAST THOUGH WILL HAVE TO WATCH FAR SOUTHERN SECTIONS AROUND LAKE OKEECHOBEE FOR POSSIBLE ISOLATED AFTERNOON SHOWERS. FRI...GFS STILL SHOWING QUICK RETURN OF MOISTURE WITH SOUTH SOUTHWEST LOW LEVEL FLOW INCREASING AS SURFACE RIDGE SLIDES EAST AND LOW MOVES THROUGH THE OHIO VALLEY TO THE MID ATLANTIC COAST. NAM/UKMET ARE NOT QUITE AS AGGRESSIVE BUT MET POPS ARE AROUND 30 PERCENT SO HAVE BUMPED FORECAST UP TO SCATTERED. IF SCENARIO OF MOISTURE RETURNING RAPIDLY PLAYS OUT...WILL HAVE TO WATCH FOR ISOLATED STRONG/SEVERE STORMS AS MID LEVEL DRY AIR ENHANCES POTENTIAL CONVECTIVE INSTABILITY. SAT...RIDGE TO THE SOUTH WILL PROVIDE A WARM SOUTH/SOUTHWEST FLOW. MID LEVEL FLOW SHOWS SLIGHT RIDGING SO WILL CONTINUE PLAN OF LOW AFTERNOON POPS. EASTER...RATHER VIGOROUS SHORTWAVE TROUGH WILL BE DIGGING INTO THE LOWER MISSISSIPPI VALLEY WITH ASSOCIATED SURFACE LOW LIFTING NORTHEAST INTO THE TENNESSEE VALLEY. MID LEVEL RIDGE WILL SLIDE EAST OF THE AREA SO THERE SHOULD BE A LITTLE HIGHER POTENTIAL FOR AFTERNOON STORMS BUT WILL STAY WITH A SLIGHT CHANCE FOR NOW. THE EARLY MORNING LOOKS WARM WITH CIRRUS LIKELY MAKING FOR A VIVID SUNRISE. AFTERNOON HIGHS SHOULD REACH THE MID 80S WITH POSSIBLY SOME UPPER 80S IN SPOTS. MON...PRE FRONTAL CONVECTION FORECAST TO SLIDE ACROSS THE AREA AND WILL GO WITH SCATTERED POPS. WITH THE RATHER VIGOROUS TROUGH SLOW TO LIFT OUT...STORMS COULD BE ON THE STRONG SIDE BUT THERE IS PLENTY OF TIME TO MONITOR THE INTENSITY OF THIS NEXT SYSTEM. TUE...HIGH PRESSURE RIDGE IS FORECAST TO BUILD ACROSS THE AREA BEHIND THE FRONT AND IT LOOKS LIKE SUNNY DAY WITH SEASONABLE TEMPERATURES. && .MARINE...INCREASING SOUTH/SOUTHWEST FLOW TODAY AHEAD OF THE FRONT WILL NECESSITATE AN ADVISORY...ESPECIALLY FOR FIRST HALF OF THE DAY. WINDS VEER TO WEST TONIGHT AND DIMINISH. NO HIGHLIGHTS EXPECTED THROUGH SAT. EXPECT WINDS/SEAS TO INCREASE DURING SUNDAY AS LOW MOVES ACROSS THE SOUTHEAST STATES. && .PRELIMINARY POINT TEMPS/POPS... DAB 80 58 77 60 / 70 10 0 0 MCO 82 59 82 62 / 70 10 0 0 MLB 82 60 78 63 / 60 10 0 0 VRB 83 61 80 63 / 60 10 0 0 && .MLB WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH TIL 11 AM...LAKE/ORANGE/SEMINOLE/OSCEOLA/VOLUSIA AND BREVARD COUNTIES. SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET 20-60 NM. && SHORT TERM...BRAGAW LONG TERM....LASCODY
Hazardous weather outlook, Mar 23, 6:00 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 600 AM EST WED MAR 23 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 232014- FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA- SEMINOLE-ST. LUCIE-VOLUSIA- 600 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. ...A TORNADO WATCH IS IN EFFECT FOR VOLUSIA...LAKE...SEMINOLE... ORANGE...OSCEOLA...AND BREVARD COUNTIES UNTIL 1100 AM THIS MONRING... .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORM IMPACT... A LINE OF STRONG THUNDERSTORMS WILL PUSH ACROSS CENTRAL FLORIDA THIS MORNING. MOIST AND UNSTABLE AIR ACROSS THE PENINSULA WILL COMBINE WITH COLD DRY AIR ALOFT TO RAISE THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF GENERATING STRONG AND DAMAGING WIND GUSTS...HAIL...AND FREQUENT DEADLY LIGHTNING. A TORNADO OR FUNNEL CLOUD MAY DEVELOP IN THE STRONGER STORMS...ESPECIALLY OVER THE COASTAL COUNTIES AS THE STORMS APPROACH THE INTRACOASTAL WATERWAY FROM THE SOUTHWEST. ...MARINE THUNDERSTORM GUST IMPACT... THE THUNDERSTORMS LINE WILL DROP SOUTH DOWN THE FLORIDA PENINSULA TODAY. STORMS WITHIN THIS LINE WILL MOVE OFF THE ATLANTIC COAST FAIRLY RAPIDLY. THESE OFFSHORE MOVING THUNDERSTORMS WILL POSE A HAZARD FOR MARINERS. WIND GUSTS IN EXCESS OF 34 KNOTS AND DEADLY CLOUD TO WATER LIGHTNING WILL BE THE PRIMARY HAZARDS. ...WATERSPOUT IMPACT... STORMS MOVING OFF THE FLORIDA ATLANTIC COAST ALSO WILL BE CAPABLE OF PRODUCING WATERSPOUTS. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR DEVELOPING THUNDERSTORMS. STORMS MOVING ACROSS THE INTRACOASTAL WATERWAY MAY ENCOUNTER INCREASED WIND SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF WATERSPOUTS. ...FLOOD IMPACT... WIDESPREAD RAINSHOWERS IN RECENT DAYS HAS LEFT MUCH OF THE GROUND OVER EAST CENTRAL FLORIDA NEAR SATURATION. ADDITIONAL HEAVY RAIN IN THESE AREAS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STANDING WATER ON ROADWAYS WILL CREATE A DRIVING HAZARD... DRIVERS ARE URGED TO USE CAUTION. ...WIND AND SEA IMPACT... STRONG SOUTHWEST WINDS AROUND 20 KNOTS WILL GENERATE ROUGH CONDITIONS OVER THE ATLANTIC WATERS TODAY. SEAS ARE EXPECTED TO RANGE BETWEEN 4 AND 6 FEET OVER THE NEARSHORE WATERS...AND BETWEEN 5 AND 7 FEET OVER THE OFFSHORE WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE ATLANTIC WATERS TODAY. .DAYS TWO THROUGH SEVEN... AFTERNOON AND EVENING LIGHTNING STORMS MAY AFFECT EAST CENTRAL FLORIDA AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:57 PM EST | Special Marine Warning | MLB | 2 hr | |
| Mar 23, 2:34 AM EST | Special Marine Warning | MLB | 86 min | |
| Mar 23, 5:57 AM EST | Tornado Warning | MLB | Lake | 33 min |
| Mar 23, 6:17 AM EST | Severe Thunderstorm Warning | MLB | Lake, Orange | 47 min |
| Mar 23, 6:36 AM EST | Special Marine Warning | MLB | 84 min | |
| Mar 23, 7:10 AM EST | Special Marine Warning | MLB | 95 min | |
| Mar 23, 11:17 AM EST | Special Marine Warning | MLB | 88 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.